I have hemmhroyds and rarely bleed from them.i also take blood thinner elliquis.is it a problem if im bleeding from hemmrhoids and am taking elliquis.does internal bleeding alsoshow up in toilet bowl
These are good questions. By thinning the blood, Eliquis (or apixaban) decreases the risk for clot formation. It is indicated in a number of settings, some of which may be short-term, while others life-long. Naturally, the risk, as with other blood thinners, is that of bleeding. Bleeding may be obvious, eg, from a mild laceration on shaving. When this happens, patients may notice that the wound bleeds for a little longer than usual. Small cuts, such as these, are usually not a concern. I always make patients aware that this can happen, but that there is no need to worry. If, however, you notice that the wound continues to bleed over an extended period, then medical attention should be sought. A more hefty laceration should most definitely be reviewed by a physician as soon as possible.
Other sources of bleeding, such as internal bleeding, may not be so obvious. I always warn patients that a hard knock may lead to bruising, which may or may not be an issue, depending on the damage incurred. There are often telltale signs when it comes to blood loss from the gastro-intestinal tract (GIT). When mild-moderate bleeding occurs from the UPPER GIT (eg, oesophagus or stomach), patients often pass black, tarry stools. If bleeding is heavy and profuse, patients may even vomit fresh blood. This constitutes a medical emergency, but does not happen as often. Bleeding from the LOWER bowel may be identified by the passing of fresh blood in the stool. Bleeding hemorrhoids are especially common. Patients usually notice a sharp rectal pain upon passing a bowl motion, followed by the evidence of fresh red blood on toilet paper after wiping.
Having hemorrhoids is not a contra-indication to using Eliquis. The occasional slight bleed from hemorrhoids is unlikely to be cause for concern. However, should you notice that the bleeding is profuse or that it is clearly present in the toilet bowl itself, medical attention should be sought. If you haven't already done so, I would mention your hemorrhoids to your prescriber, just so that he/she is aware of this potential risk. There are obviously clear benefits for you being on Eliquis, and a mild case of hemorrhoids is unlikely to be a problem. But problematic bleeding will likely warrant cessation of Eliquis. Fatique, pale skin, and fainting are also symptoms of blood loss.
It is important to report any kind of blood loss to your doctor (even mild). Aside from the need to review the risk-benefits balance of Eliquis, it is important to have a proper diagnosis for the bleed itself, as there could be something more sinister at play. Bleeding from the GIT may be caused by a variety of pathologies, such as colitis, ulcers, infections or even cancer....or it could simply be hemorrhoids. But these should be ruled out.
In summary, Howard, the presence of blood on toilet paper is the best indicator of bleeding hemorrhoids. A slight case is usually of no concern whilst taking Elquis, but it is important to be aware, to monitor, and to discuss this with your physician. Again, for mild cases, I do not believe there is overwhelming cause to stop the Eliquis, but should bleeding become persistent or profuse, then a physician may decide to cease the drug as its risks begin to outweigh its benefits.
I hope this information offers some reassurance, Howard.